Texas, 2016

Wildfire in Texas, February 8, 2016

February 8, 2016 · NWS AMA · 1 event in 1 county or zone

The 3260 Wreck grass fire began around 1330CST around nine miles west southwest of Lipscomb Texas in Lipscomb county. The grass fire occurred less than a mile south of the intersection of Farm to Market Road 3260 and Farm to Market Road 1920 and was caused by sparks from a vehicle or vehicles, possibly due to a motor vehicle accident.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The 3260 Wreck grass fire began around 1330CST around nine miles west southwest of Lipscomb Texas in Lipscomb county. The grass fire occurred less than a mile south of the intersection of Farm to Market Road 3260 and Farm to Market Road 1920 and was caused by sparks from a vehicle or vehicles, possibly due to a motor vehicle accident. The wildfire consumed an estimated one thousand acres and one home was reported to be threatened but was saved by fire fighters. There were no reports of any homes or other structures being damaged or lost and there were no reports of injuries or fatalities from the grass fire. A total of ten fire departments and other fire agencies responded to the wildfire which was contained between 1730CST and 1800CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 8, 11:29 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, Feb 8, 11:29 AM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1129 AM CST MON FEB 8 2016

.AVIATION... /FOR THE 18Z TAFS/
A TIGHT SURFACE PRESSURE GRADIENT WILL RESULT IN NORTH-NORTHWEST
WINDS AROUND 15 TO 25 KNOTS WITH HIGHER GUSTS AT KAMA AND KGUY.
LIGHTER WINDS ARE EXPECTED AT DALHART. WINDS WILL BECOME LIGHT AND
WESTERLY THIS EVENING. VFR CONDITIONS WILL PREVAIL.

BRB

&&

.PREV DISCUSSION... /ISSUED 1109 AM CST MON FEB 8 2016/

UPDATE...
ISSUED A RED FLAG WARNING FOR FIVE COUNTIES IN THE SOUTHEAST TEXAS
PANHANDLE BASED ON TRENDS IN THE OBSERVATIONS. 12Z MORNING SOUNDING
SHOWED A SHALLOW VERY DRY LAYER AND AS MIXING HAS INCREASE DEW POINTS
HAVE RAPIDLY DROPPED INTO THE SINGLE DIGITS. AS I WRITE THIS THE DEW
POINT AT THE MCLEAN AND CLARENDON WEST TEXAS MESONET SITES ARE 2 AND
0 RESPECTIVELY. MEMPHIS MESONET IS -3. AS MIXING DEEPENS LATER THIS
AFTERNOON INTO MORE MOIST AIR PER THE 12Z SOUNDING...DOWNWARD TRENDS
IN THE DEW POINTS SHOULD STOP AND SLIGHT INCREASE IS POSSIBLE.
NEVERTHELESS THE COMBINATION OF WIND AND RH SHOULD STILL REACH RED
FLAG CRITERIA UNTIL EARLY EVENING.

BRB

PREV DISCUSSION... /ISSUED 233 AM CST MON FEB 8 2016/

DISCUSSION...
THE STRONGEST NORTHWEST WINDS WILL BE FOUND ACROSS THE EASTERN
PANHANDLES TODAY WHERE THE SURFACE PRESSURE GRADIENT WILL BE THE
TIGHTEST. 20 TO 30 MPH WINDS WITH GUSTS TO AROUND 40 MPH WILL BE
COMMON ACROSS THE EAST. SOMEWHAT LIGHTER WINDS WILL BE FOUND FURTHER
TO THE WEST. THE WINDS WILL DECREASE TONIGHT AFTER SUNSET AS THE
SURFACE HIGH BUILDS IN.

A RIDGE/TROUGH UPPER AIR PATTERN WILL PERSIST ACROSS THE U.S.
THROUGH THE WORK WEEK. THE RIDGE OUT WEST WILL START TO BREAK DOWN
SOME BY NEXT WEEKEND AS A STRONGER SHORT WAVE TROUGH MOVES THROUGH
THE MEAN RIDGE. THIS TROUGH WILL MOVE SOUTHEAST INTO THE PLAINS
STATES BY LATE NEXT WEEKEND...BUT IT SHOULD BE MOISTURE STARVED...SO
WILL KEEP THE DRY FORECAST GOING.

HIGH TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THIS
FORECAST...WITH THE WARMEST DAY ON WEDNESDAY. A COLD FRONT WILL MOVE
THROUGH THE REGION EARLY THURSDAY WHICH WILL KNOCK HIGH TEMPERATURES
BACK BY ABOUT 10 DEGREES...BUT READINGS WILL REMAIN ABOUT 10 DEGREES
ABOVE NORMAL.

FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS WILL BE FOUND ACROSS THE EASTERN
PANHANDLES TODAY...GENERALLY EAST OF A LINE FROM TURPIN OKLAHOMA TO
CLARENDON TEXAS. RELATIVE HUMIDITY VALUES SHOULD DROP INTO THE 15 TO
20 PERCENT RANGE IN THIS AREA. THE STRONGEST NORTHWEST WINDS WILL
ALSO BE FOUND ACROSS THE EASTERN PANHANDLES TODAY. ELEVATED FIRE
WEATHER CONDITIONS MAY RETURN TO THE SOUTHERN TEXAS PANHANDLE IF
WINDS CAN INCREASE ENOUGH. THE RELATIVE HUMIDITY VALUES SHOULD BE
BELOW 20 PERCENT...BUT THE QUESTION WILL BE HOW STRONG THE WINDS WILL
BE.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: COLLINGSWORTH...DONLEY...GRAY...HEMPHILL...WHEELER.

OK...NONE.

&&

17/6
Hazardous weather outlook, Feb 8, 11:03 AM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1103 AM CST MON FEB 8 2016

OKZ001>003-TXZ001>020-090515-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
1103 AM CST MON FEB 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON ACROSS
THE EASTERN PANHANDLES. THE COMBINATION OF STRONG WINDS WIND AND LOW
HUMIDITY WILL LEAD TO CRITICAL OR NEAR CRITICAL FIRE WEATHER
CONDITIONS ACROSS SOUTHEAST PORTIONS OF THE TEXAS PANHANDLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS THIS AFTERNOON ACROSS THE EASTERN
PANHANDLES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lipscomb

When
February 8, 1:30 PM CST to 5:45 PM CST
Where
Lipscomb forecast zone
Reported by
Fire Department/Rescue
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611429.